Stevens-Johnson Syndrome: Young Mother’s Body ‘Burns From Inside Out’ After Taking Antibiotic

Yassmeen Castanada, a young mother who was expecting to celebrate her baby’s first Christmas this year, is in intensive care after taking a friend’s prescription antibiotic that caused her to burn from the inside out, according to ABC News.

Castanada was feeling ill on Thanksgiving, and her friend gave her some leftover antibiotics from the last time she herself had been sick. Soon after, Castanada’s eyes, nose and throat began to burn. She was quickly rushed to the emergency room.

Over the next few days, Castanada’s entire body erupted into blisters says Castanada’s mother, Laura Corona. The young woman had to be sedated and then placed on a ventilator.

“Her face changed within four days,” Corona said in her interview with ABC News. “I would wipe her face and all the skin was just falling off.”

Castanada was diagnosed with Stevens-Johnson syndrome. Stevens-Johnson syndrome is a rare — but potentially fatal — reaction to drugs, which can occur even when drugs are taken as prescribed by a person’s doctor, according to Mount Sinai Hospital dermatology professor Dr. Joshua Zeichner. Although Dr. Zeichner stresses the importance of a person only taking antibiotics prescribed, he also said, “Unfortunately, we have no way of predicting who would have this type [of] reaction.” This means that, although Castanada had taken prescription antibiotics that had been prescribed to her friend rather than to her, her serious and dangerous reaction to the medicine has everything to do with the fact that she has Stevens-Johnson syndrome rather than what type of antibiotic she did take.

Stevens-Johnson syndrome causes inflammation and blistering on the outer layer of a person’s skin, as well as the lips, eyes, and genitals. This inflammation and blistering leaves the patient incredibly vulnerable to infection, as well as being unable to properly balance electrolytes and remain hydrated. Because of that, patients with Stevens-Johnson syndrome are treated like burn victims.

“You’re not truly burned, but what happens is you have compromised the skin barrier function,” Zeichner said.

Castanada has been transferred to the University of Irvine’s burn unit. Doctors there report that over 70 percent of the young mother’s body has been damaged. She’s undergone several surgeries over the past few weeks but her feet are still blistering, says Castanada’s mother, Laura Corona.

Although Castanada will almost certainly miss her four-month-old daughter’s first Christmas, her mother has hope that her daughter will survive. Another patient who had also suffered with Stevens-Johnson syndrome at the same hospital went home last Tuesday after spending two months in the hospital recovering.

“Heartbreaking, just unreal,” Corona said. “Just watching your daughter burn in front of you, literally burn in front of you.”

Although prescription antibiotics are the most common catalyst for Stevens-Johnson syndrome, other types of medication, including over-the-counter drugs, can also cause the incredibly serious and sometimes fatal reaction. For more on that, click here.